Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 180, NWS St. Louis, MO

July 4, 2005Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 4, 2005, 3:14 PM CDT for Washington County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2005, 3:14 PM CDT (20:14 UTC)
Expired
Jul 4, 2005, 4:03 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Washington County, IL

The radar

The St Louis radar (KLSX), 111 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 042015
SVRLSX
ILC189-042100-
/O.NEW.KLSX.SV.W.0180.050704T2014Z-050704T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
314 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 400 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN 
  EXCESS OF 80 MPH. THIS LINE OF STORMS WAS ALONG THE 
  ST. CLAIR...WASHINGTON COUNTY LINE...AND WAS MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIVELY GROVE
  OKAWVILLE
  NASHVILLE
  ASHLEY
  IRVINGTON

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3842 8971 3822 8972 3821 8915 3850 8915

$$

TRUETT
2 follow-up statements
000 
WWUS53 KLSX 042044
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT MON JUL 4 2005

ILC189-042100-
/O.CON.KLSX.SV.W.0180.000000T0000Z-050704T2100Z/
WASHINGTON IL-
343 PM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
WASHINGTON COUNTY...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH FROM FROGTOWN TO 6 MILES SOUTHWEST OF
OAKDALE...MOVING EAST AT 30 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
CORDES...NEW MINDEN...NASHVILLE...HUEGELY...POSEN...HOYLETON AND
BEAUCOUP.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3842 8971 3822 8972 3821 8915 3850 8915
      3849 8946

$$

TRUETT
000 
WWUS53 KLSX 042103
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT MON JUL 4 2005

ILC189-042110-
/O.EXP.KLSX.SV.W.0180.000000T0000Z-050704T2100Z/
WASHINGTON IL-
400 PM CDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY HAS
EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND NO 
LONGER APPEARED TO BE SEVERE.  HOWEVER...WINDS OF 30 TO 40 MPH WILL 
BE POSSIBLE AS THIS LINE MOVES THROUGH EASTERN SECTIONS OF 
WASHINGTON COUNTY BETWEEN 4 PM AND 430 PM.
 
THIS LINE OF STORMS COULD ALSO INTENSITY...AND A SEVERE THUNDERSTORM 
WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.

LAT...LON 3842 8971 3822 8972 3821 8915 3850 8915
      3849 8946

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:50 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 4, 11:50 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT MON JUL 4 2005

.DISCUSSION...
JUST ISSUED UPDATE FOR AFTN HRS.  BLV BEST BEST FOR STG/POTENTIALLY
SVR CNVTN THIS AFTN WL BE ALG-E OF OUTFLO BNDRY NOW PASSING THRU STL
METRO AREA...WITH CAPES INCRG TO 1500-2500J/KG DURG AFTN ALG WITH
INCRG MID LVL WNDS.  CANT PRECLUDE REDVLPMT FURTHER W BUT CERTAINLY
FEEL BEST THRT WL BE IN GRTST INSTABILITY IN AFOREMENTIONED
AREA...SO HV LWRD POPS SM OVR CNTRL MO.

ALSO ADJ TEMPS A BIT...MNLY IN NW COUNTIES WHERE CLDS/SMWHAT
PERSISTENT RAIN WL MAKE TEMPS STRUGGLE.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE

&&

TRUETT
Hazardous weather outlook, Jul 4, 6:28 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
628 AM CDT MON JUL 4 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
628 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND CENTRAL MISSOURI
AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT AS A COLD FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH
THE REGION.  THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE HUMID AND
UNSTABLE ENVIRONMENT ALONG AND AHEAD OF THE COLD FRONT THIS
AFTERNOON.  A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS ON TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

GKS

In the hours before

Local storm report, Jul 4, 2:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     HOUSE SPRINGS           38.42N 90.57W
07/04/2005                   JEFFERSON          MO   TRAINED SPOTTER

            12 INCH DIAMETER TREE DOWN

&&

PERLOW
Local storm report, Jul 4, 2:24 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
224 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 N ARNOLD              38.44N 90.37W
07/04/2005  0.75 INCH        JEFFERSON          MO   TRAINED SPOTTER

&&

PERLOW
Local storm report, Jul 4, 3:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TORNADO          1 NE BELLEVILLE         38.54N 89.99W
07/04/2005                   ST. CLAIR          IL   TRAINED SPOTTER

            TORNADO REPORTED BY SPOTTER 3 MILES SE OF SCOTT AFB

&&

PERLOW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:14 PM CDTSevere Thunderstorm WarningLSXMonroe46 min
Jul 4, 2:25 PM CDTSevere Thunderstorm WarningLSXSaint Clair65 min
Jul 4, 2:47 PM CDTTornado WarningLSXSaint Clair32 min
Jul 4, 3:14 PM CDTTornado WarningLSXClinton53 min
Jul 4, 4:05 PM CDTSevere Thunderstorm WarningLSXMarion40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.